Alert archive / Kansas / Tornado Warnings in 2006

Tornado Warning 23, NWS Topeka, KS

September 21, 2006Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this tornado warning at Sep 21, 2006, 4:08 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2006, 4:08 PM CDT (21:08 UTC)
Expired
Sep 21, 2006, 5:00 PM CDT
In force
52 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Cloud County, KS, Ottawa County, KS

What was reported inside it

TimeReportWhereRemark
Sep 21, 5:05 PM CDTFUNNEL CLOUD8 Ssw Jamestown, KSTRAINED SPOTTER REPORTED FUNNEL DISSAPATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KTOP 212108
TORTOP
KSC029-143-212200-
/O.NEW.KTOP.TO.W.0023.060921T2108Z-060921T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT THU SEP 21 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS
  NORTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 500 PM CDT

* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  SOUTHWEST OF ADA...OR ABOUT 27 MILES NORTHWEST OF SALINA...MOVING
  NORTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ADA...
  GLASCO...
  JAMESTOWN...

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3908 9792 3964 9793 3964 9775 3908 9786

$$
3 follow-up statements
000 
WWUS53 KTOP 212118
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
418 PM CDT THU SEP 21 2006

KSC029-143-212200-
/O.CON.KTOP.TO.W.0023.000000T0000Z-060921T2200Z/
CLOUD-OTTAWA-
418 PM CDT THU SEP 21 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHWESTERN OTTAWA AND WESTERN CLOUD COUNTIES...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED NEAR ADA...OR ABOUT 30 MILES NORTHWEST OF SALINA...
MOVING NORTH AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
GLASCO AND JAMESTOWN.

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3913 9792 3964 9793 3964 9775 3915 9785

$$
000 
WWUS53 KTOP 212120
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
419 PM CDT THU SEP 21 2006

KSC029-143-212200-
/O.CON.KTOP.TO.W.0023.000000T0000Z-060921T2200Z/
CLOUD-OTTAWA-
419 PM CDT THU SEP 21 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHWESTERN OTTAWA AND WESTERN CLOUD COUNTIES...

AT 418 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO IN 
NORTHEAST LINCOLN COUNTY NEAR BARNARD.  THIS TORNADO WAS LOCATED 5 
MILES NORTHWEST OF ADA...OR ABOUT 29 MILES SOUTHWEST OF 
CONCORDIA...MOVING NORTH AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
GLASCO AND JAMESTOWN.

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3913 9792 3964 9793 3964 9775 3915 9785

$$
000 
WWUS53 KTOP 212139
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
437 PM CDT THU SEP 21 2006

KSC143-212147-
/O.CAN.KTOP.TO.W.0023.000000T0000Z-060921T2200Z/
OTTAWA-
437 PM CDT THU SEP 21 2006

...THE TORNADO WARNING FOR EXTREME NORTHWESTERN OTTAWA COUNTY HAS 
BEEN CANCELLED...

ANOTHER TORNADO WARNING CONTINUES FOR MUCH OF WESTERN OTTAWA COUNTY 
UNTIL 500 PM. THE TORNADIC STORM IS LOCATED SOUTHWEST OF MINNEAPOLIS 
MOVING NORTH AT 45 MPH.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3930 9792 3964 9793 3964 9775 3930 9782

$$

KSC029-212200-
/O.CON.KTOP.TO.W.0023.000000T0000Z-060921T2200Z/
CLOUD-
437 PM CDT THU SEP 21 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR WESTERN
CLOUD COUNTY...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO LOCATED NEAR GLASCO...OR ABOUT 18 MILES SOUTHWEST 
OF CONCORDIA...MOVING NORTH AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN.

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3930 9792 3964 9793 3964 9775 3930 9782

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Sep 21, 4:58 AM CDT, 11 hours 10 minutes earlier.

Area forecast discussion, Sep 21, 4:58 AM CDT, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
458 AM CDT THU SEP 21 2006

.DISCUSSION...

VERY ACTIVE NEXT FEW DAYS AS INTENSE UPPER LOW OVER SOUTHERN
COLORADO/NORTHERN NEW MEXICO PUSHES OUT INTO THE PLAINS...FOLLOW BY
ANOTHER SYSTEMS FRIDAY NIGHT INTO SATURDAY.

TEMPERATURES...WIND AND SEVERE WEATHER THREAT ALL CHALLENGES.  WATER
VAPOR SHOWS DEEP MOISTURE WRAPPING LOW WITH A NARROW BAND OF
SUBTROPICAL MOISTURE FROM CENTRAL TEXAS AND OKLAHOMA INTO EASTERN
KANSAS.  DEEP LEE SIDE SURFACE LOW OVER EASTERN COLORADO HAS STRONG
SOUTHEASTERLY FETCH OF WINDS.  TEMPERATURES WERE GENERALLY IN THE
MID TO UPPER 60S AT 3 AM WITH DEWPOINTS IN THE LOWER 50S.  PROFILERS
SHOWING 45 TO 50KTS OF WIND IN THE LOWER GATES UP TO AROUND H850 MB.
LOW LEVEL CONVERGENCE WITH THE NIGHT TIME JET DEVELOPED
THUNDERSTORMS OVER CENTRAL KANSAS LATE WEDNESDAY EVENING...WHILE
JUST A BIT LATER...WARM ADVECTION...ISENTROPIC LIFT STARTED
DEVELOPING THUNDERSTORMS OVER SOUTH CENTRAL KANSAS.  THE CLUSTER OF
STORMS HAS PUSHED NORTHEAST ACROSS THE ENTIRE CWA DURING THE
OVERNIGHT WITH BANDS OF THUNDERSTORMS REDEVELOPING TO THE SOUTHWEST.

ALTHOUGH LOW LEVEL RH FIELDS NOT ALL THAT IMPRESSIVE WITH DEWPOINTS
IN THE LOW TO MID 50S...THE STRONG DYNAMICS AND LOW LEVEL
CONVERGENCE ALL LEADING TO A DEEP LEVEL OF LIFT.  CONSIDERABLE LIFT
WITH THE SYSTEM TO CONTINUE THROUGH THE DAY AND INTO NIGHT TIME
PERIOD.  FOLLOW GENERALLY THE GFS WITH EVOLUTION OF SYSTEM AS IT HAS
HAD THE MOST CONSISTENT TRACK.  EXPECTING A DIURNAL BREAK IN THE
PRECIPITATION LATE MORNING TO EARLY AFTERNOON...BUT GFS STILL
SHOWING STRONG VERTICAL MOTIONS DURING THE AFTERNOON AND EVENING
HOURS.  WITH THE INTENSE SHEAR...AROUND 50KTS THROUGH 6KM...AND
AFTERNOON AND EARLY EVENING INSTABILITY WITH COOLER AIR COMING IN
ALOFT...WILL GIVE THE POTENTIAL FOR SUPERCELLS...MAIN THREAT BEING
LARGE HAIL AND DAMAGING WINDS.  PRECIPITABLE WATER IN THE MODEST 1
TO 1.5 RANGE BUT TRAINING OF STORMS COULD PRODUCE SOME LOCALLY HEAVY
RAINFALL.  WILL COVER ALL THE ABOVE IN THE HWO.  OTHERWISE FOR THE
DAY...WITH H850 MB WINDS IN THE 50 TO 55 KT RANGE...FOR MUCH OF THE
AREA...HAVE ISSUED A WIND ADVISORY FOR AREAS GENERALLY SOUTH OF
INTERSTATE 70...THROUGH THE DAY.  THINK CLOUDS AND PRECIPITATION
WILL HAMPER MIXING NORTH OF THE INTERSTATE.  TOUGH DECISION ON HIGHS
AS ALL THE GUIDANCE LOOKS LOW GIVEN EARLY MORNING TEMPS.  WENT UPPER
60S NORTH TO LOWER 70S SOUTH AT THIS POINT.

FOR TONIGHT...UPPER TROUGH EJECTS EAST AS NEXT SYSTEM WITH A 130KT
JET DIVES DOWN THE PACIFIC COAST.  KEPT LIKELY POPS NORTHEAST DURING
THE EVENING HOURS...WITH THUNDERSTORM CHANCES DIMINISHING AFTER
MIDNIGHT INTO 20 TO 40 PERCENT RANGE...SOUTHWEST TO NORTHEAST.  LOWS
TONIGHT FROM THE LOWER 50S NORTHWEST TO UPPER 50S SOUTHEAST.

ON FRIDAY...GFS SHOWING DRY SLOT ACROSS THE CWA BUT KEPT SOME LOW
CHANCE POPS FOR THE NORTHERN AND EASTERN COUNTIES WHERE AFTERNOON
INSTABILITY COULD KICK OFF SOME SHOWERS.  HIGHS FRIDAY IN THE LOWER
70S NORTH TO MID TO UPPER 70S SOUTH.

FRIDAY NIGHT INTO SATURDAY...NEXT SHORTWAVE PLOWS THROUGH THE AREA
OVERRUNNING SURFACE BOUNDARY.  BEST LIFT LOOKS TO BE AFTER MIDNIGHT
FRIDAY SO WENT WITH JUST SLIGHT CHANCE FRIDAY EVENING...INCREASING
INTO THE 40 PERCENT RANGE AFTER MIDNIGHT INTO SATURDAY AS UPPER WAVE
GRADUALLY MOVES ACROSS THE CWA.  CLOUDS AND PRECIP KEEP TEMPS HOLD
HIGHS BACK INTO THE UPPER 60S TO LOWER 70S.  WRAP AROUND MOISTURE
MAINLY NORTH AND EAST OF THE AREA SATURDAY NIGHT...BUT LATER SHIFTS
MAY HAVE TO REFINE THIS IF LOW IS SLOWER TO EXIT.

REST OF WEEKEND AND EARLY NEXT WEEK FORECAST LEFT THE SAME.  DRY.
TEMPERATURES MODERATE BACK INTO THE MID TO UPPER 70S FOR HIGHS.
LOWS IN THE MIDDLE 40S SUNDAY MORNING...BACK TO THE LOW TO MID 50S
BY WEDNESDAY MORNING.  LATEST GFS HINTING OF ANOTHER BOUNDARY
PUSHING SOUTH WITH NORTHWEST FLOW SHORTWAVE ON WEDNESDAY...SOME FOR
LATER SHIFTS TO MONITOR.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY TODAY FROM 7 AM TO
7 PM FOR AREAS GENERALLY SOUTH OF INTERSTATE 70...
KSZ034>038-054>056-058-059

&&

PF
Hazardous weather outlook, Sep 21, 3:39 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT THU SEP 21 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-222045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
339 PM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL KANSAS
INTO THE EARLY EVENING...THEN ACROSS THE REST OF THE AREA THIS
EVENING. THE STORMS WILL GRADUALLY DIMINISH IN COVERAGE AFTER
MIDNIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN HAZARDS. ISOLATED TORNADOES ARE ALSO
POSSIBLE THIS EVENING.

A WIND ADVISORY HAS BEEN POSTED FOR AREAS GENERALLY SOUTH OF
INTERSTATE 70 UNTIL 7 PM THIS EVENING. SOUTH TO SOUTHEAST WINDS OF
30 MPH WITH GUSTS TO UP TO 45 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY NIGHT...MAINLY AFTER
MIDNIGHT WITH A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY. SOME
OF THE STRONGER THUNDERSTORMS FRIDAY NIGHT COULD PRODUCE SMALL
HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS THIS EVENING.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:04 AM CDTWind AdvisoryTOPAnderson, Coffey, Dickinson, Franklin, Geary, Lyon and 4 more15 hr
Sep 21, 4:19 PM CDTTornado WarningTOPOttawa41 min
Sep 21, 4:59 PM CDTTornado WarningTOPCloud, Ottawa46 min
Sep 21, 5:24 PM CDTTornado WarningTOPCloud, Ottawa51 min
Sep 21, 5:48 PM CDTTornado WarningTOPDickinson42 min
Sep 21, 6:32 PM CDTTornado WarningTOPMorris28 min

Nearby

Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.